Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Twin Cities, MN

June 6, 1999Sherburne County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 1999, 5:11 PM CDT for Sherburne County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 5:11 PM CDT (22:11 UTC)
Expired
Jun 6, 1999, 5:45 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:51 PM CDTHail 0.75Becker, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
2.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS1 KMSP 062214 RRA
SVRMSP
MNC141-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA

* UNTIL 545 PM CDT

* AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES SOUTHEAST OF CLEAR
  LAKE...OR ABOUT 22 MILES SOUTHEAST OF ST CLOUD...MOVING NORTH AT 50
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ZIMMERMAN
  CLEAR LAKE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:30 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 6, 3:30 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUN 6 1999

WDLY SCT SVR CONVECTION FIRING ALG DRY LN ACRS CNTRL MN ZONE FCST
AREA...SOUTHWARD INTO CENTRAL IA.  IA CONVECTION MOST LKLY HELPED
ALG BY DVLPG LEFT EXIT RGN OF 100KT JETLET SWERVING NNEWD.  FAIRBURY
WIND PROFILER SHOWING 120KT WNDS AT 25H. TORNADO WATCH COVERS ALMOST
ALL OF MN ZFA EXCEPT FOR FIVE WRN COUNTIES BEHIND DRY LN.  EXPC
CONVECTION TO INCREASE ACRS ERN MN CWA THROUGH 00Z.  CONVECTION
BEGINNING TO TAKE ON BOW CONFIGURATION WEST OF RFD IN SWRN WI/NRN
IL...SHOULD CONT TO THE ENE.  BULK OF ACTIVITY MAY MISS WI ZFA UNTIL
MN CONVECTION PUSHES IN LATER THIS EVENING.  CLOSED CIRCULATION IN
NRN SD WL BRING SCT-BKN SC SHIELD INTO NRN MN ZFA DRNG NGT AS IT
LIFTS NWD.  FEW -SHRA MAY ACCOMPANY THIS STRONG FEATURE BUT WL HOLD
OFF ON ANY MENTION OF THUNDER.

THERMAL RIDGE AND HUMIDITY RETURNS ON TUE WITH DIFLUENT THICKNESS b
OVER WRN AREA IN THE AFTN.  JET DYNAMICS NOT NEARLY AS STRONG BUT
ENOUGH TO WARRANT SML POP.

.MSP...NONE.
KAVINSKY

In the hours before

Special weather statement, Jun 6, 11:55 AM CDT, 5 hours 16 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-070200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT SUN JUN 6 1999

A MODERATE RISK OF SEVERE WEATHER STILL EXISTS FOR MUCH OF CENTRAL
AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING.  THE RISK OF SEVERE THUNDERSTORMS IS NOT
QUITE AS GREAT IN FAR WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT HAS PUSHED INTO FAR WESTERN MINNESOTA FROM NEAR
MOORHEAD TO MORRIS TO MARSHALL.  THIS COLD FRONT WILL DRIFT INTO
CENTRAL MINNESOTA BY EARLY EVENING...AND THEN INTO WESTERN WISCONSIN
OVERNIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT WITH SOME OF
THE STORMS BECOMING SEVERE. THE GREATEST THREAT OF SEVERE WEATHER IS
OVER CENTRAL INTO EASTERN MINNESOTA THIS AFTERNOON AND INTO WESTERN
WISCONSIN THIS EVENING.  THE MAIN THREAT OF SEVERE WEATHER WILL BE
LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS THE
OUTLOOK AREA. PERSONS IN CENTRAL AND EASTERN MINNESOTA AND WESTERN
WISCONSIN SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS THROUGH
THIS EVENING...AND BE READY TO SEEK SHELTER SHOULD WARNINGS BE
NECESSARY.

KAVINSKY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:13 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine47 min
Jun 5, 7:22 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin53 min
Jun 5, 8:33 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca42 min
Jun 5, 9:32 PM CDTSevere Thunderstorm WarningMPXGoodhue43 min
Jun 5, 10:05 PM CDTTornado WarningMPXFreeborn, Steele25 min
Jun 5, 10:26 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville49 min
Jun 5, 11:01 PM CDTSevere Thunderstorm WarningMPXKandiyohi29 min
Jun 6, 2:34 PM CDTSevere Thunderstorm WarningMPXMorrison26 min
Jun 6, 2:59 PM CDTSevere Thunderstorm WarningMPXTodd31 min
Jun 6, 3:26 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns34 min
Jun 6, 3:48 PM CDTSevere Thunderstorm WarningMPXWright27 min
Jun 6, 4:02 PM CDTSevere Thunderstorm WarningMPXFaribault28 min
Jun 6, 4:10 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley35 min
Jun 6, 4:25 PM CDTSevere Thunderstorm WarningMPXCarver35 min
Jun 6, 4:49 PM CDTSevere Thunderstorm WarningMPXWright26 min
Jun 6, 5:21 PM CDTSevere Thunderstorm WarningMPXScott24 min
Jun 6, 5:25 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan50 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs47 min
Jun 6, 5:30 PM CDTSevere Thunderstorm WarningMPXMcLeod, Wright45 min
Jun 6, 5:37 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley38 min
Jun 6, 5:47 PM CDTTornado WarningMPXBenton, Sherburne, Stearns28 min
Jun 6, 6:02 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington43 min
Jun 6, 6:04 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXHennepin, McLeod, Sherburne, Wright43 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXSibley43 min
Jun 6, 6:17 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.